Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 161, NWS Mobile, AL

June 23, 2006Clarke County, Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 23, 2006, 3:26 PM CDT for Clarke County, Washington County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2006, 3:26 PM CDT (20:26 UTC)
Expired
Jun 23, 2006, 4:00 PM CDT
In force
34 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Clarke County, AL, Washington County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2006-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2006-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1735 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 232029
SVRMOB
ALC025-129-232100-
/O.NEW.KMOB.SV.W.0161.060623T2026Z-060623T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
326 PM CDT FRI JUN 23 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WASHINGTON COUNTY IN SOUTHWEST ALABAMA
  CLARKE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 400 PM CDT

* AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE           
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THE FIRST STORM    
  WAS LOCATED JUST SOUTHEAST OF COFFEEVILLE AND THE SECOND WAS NEAR  
  SAINT STEPHENS. BOTH STORMS WERE NEARLY STATIONARY AND WERE        
  DRIFTING ERRATICALLY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 3145 8823 3138 8799 3159 8785 3179 8799
      3163 8818

$$
2 follow-up statements
000 
WWUS54 KMOB 232043
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
342 PM CDT FRI JUN 23 2006

ALC025-232052-
/O.CAN.KMOB.SV.W.0161.000000T0000Z-060623T2100Z/
CLARKE AL-
342 PM CDT FRI JUN 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR CLARKE COUNTY IS CANCELLED...

LAT...LON 3138 8828 3128 8811 3147 8791 3150 8794
      3164 8810 3163 8818

$$

ALC129-232100-
/O.CON.KMOB.SV.W.0161.000000T0000Z-060623T2100Z/
WASHINGTON AL-
342 PM CDT FRI JUN 23 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CDT FOR
CENTRAL WASHINGTON COUNTY...

AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THE FIRST STORM WAS 
NEAR CHATOM. THE SECOND STORM WAS NEAR SAINT STEPHENS. THESE STORMS 
WERE DRIFTING TO THE SOUTHWEST AT 5 MPH OR LESS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 3138 8828 3128 8811 3147 8791 3150 8794
      3164 8810 3163 8818

$$
000 
WWUS54 KMOB 232105
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
405 PM CDT FRI JUN 23 2006

ALC129-232115-
/O.EXP.KMOB.SV.W.0161.000000T0000Z-060623T2100Z/
WASHINGTON AL-
405 PM CDT FRI JUN 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WASHINGTON COUNTY WAS 
ALLOWED TO EXPIRE AT 400 PM CDT...

LAT...LON 3138 8828 3128 8811 3147 8791 3150 8794
      3164 8810 3163 8818

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 5:12 AM CDT, 10 hours 14 minutes earlier.

Area forecast discussion, Jun 23, 5:12 AM CDT, 10 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
512 AM CDT FRI JUN 23 2006

.SHORT TERM (TODAY AND TONIGHT)...SURFACE RIDGE EXTENDING SOUTHWEST
FROM HIGH PRESSURE CENTERED OVER THE WESTERN ATLANTIC WILL CONTINUE
TO WEAKEN OVER THE NEXT 24 HOURS. UPPER RIDGE OF HIGH PRESSURE ALSO
BEGINS TO BREAK DOWN AS BROAD TROUGH SETS UP OVER THE EASTERN CONUS.
SCATTERED PRECIP WILL ONCE AGAIN DEVELOP ALONG AND NORTH OF THE SEA
BREEZE FRONT...POSSIBLY AS EARLY AS LATE MORNING THIS TIME. ISOLATED
CONVECTION ALONG THE COAST. A FEW SHOWERS OR STORMS WILL LIKELY
PERSIST INTO THE EVENING HOURS. HIGH TEMPERATURES THIS AFTERNOON
SHOULD BE ABOUT A 5 DEGREES COOLER COMPARED TO YESTERDAYS DUE TO
INCREASED CLOUD COVER.

(SATURDAY THROUGH SUNDAY NIGHT)...SURFACE HIGH PRESSURE CONTINUES TO
BREAK DOWN AS EITHER A CLOSED SURFACE LOW OR INVERTED TROUGH
DEVELOPS ACROSS THE SOUTHEAST STATES. SURFACE COLD FRONT TO THE
NORTH WILL GRADUALLY SLIDE SOUTHEAST INTO THE FORECAST AREA OVER THE
WEEKEND...AND MAY PARALLEL I-65 BY SUNDAY EVENING. BEST CHANCE OF
PRECIP WILL OCCUR SATURDAY AFTERNOON WITH SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING AHEAD OF THE FRONT. CLEARING SKIES BEHIND
THE FRONT SUNDAY AND SUNDAY NIGHT WILL LEAVE AREAS NORTHWEST OF I-65
MOSTLY RAIN FREE...WHILE SCATTERED COVERAGE REMAINS TO THE
SOUTHEAST. /22

.LONG TERM (MONDAY THROUGH THURSDAY)...UPPER TROUGH BECOMES EVEN
MORE AMPLIFIED BY EARLY NEXT WEEK. THIS WILL ALLOW A RARE LATE JUNE
COLD FRONT TO ENTER INTO THE GULF WATERS EARLY NEXT WEEK...AND THAN
DISSIPATE BY MID WEEK. DRIER PATTERN WILL SET UP IN POST-FRONTAL /
SUBSIDENT ENVIRONMENT AS UPPER TROUGH LIFTS TO THE NORTHEAST. ZONAL
FLOW WILL DOMINATE MID WEEK IN WAKE OF DEPARTING TROUGH...AS SURFACE
RIDGE ACROSS THE EASTERN GULF OF MEXICO BECOME RE-ESTABLISHED.
MAINTAINED LOW OR NO COVERAGE OF SHOWERS AND THUNDERSTORMS IN THE
EXTENDED FOR NOW. /22

&&

.MARINE...SURFACE HIGH OVER THE SOUTHEAST STATES WILL WEAKEN AS A
WEAK EASTERLY WAVE...VIS-A-VIS INVERTED TROUGH...MOVES INTO THE
REGION FROM FLORIDA. THIS WILL PERSIST THROUGH THE FIRST OF NEXT
WEEK. AFTERNOON SEA BREEZE WILL HAVE LIMITED DOMAIN DUE TO
SUBSIDENCE BRINGING BRIEF ONSHORE WINDS NEAR THE COAST. WINDS WILL
BE WEST TO NORTHWEST ELSEWHERE THROUGH SATURDAY. LATE SUNDAY THEY
WILL BE BECOME SOUTHWEST ALLOWING THE SEABREEZE TO BECOME MORE
VIGOROUS AS STABILITY RELAXES SOME...WITH MORE CONVECTION FOLLOWING
BEHIND THE TROUGH. /77

&&

.FIRE...HIGH PRESSURE OVER THE SOUTHEASTERN STATES WILL GRADUALLY
WEAKEN OVER THE WEEKEND AS A COLD FRONT MOVES INTO THE SOUTHERN
PORTIONS OF ALABAMA AND MISSISSIPPI. ISOLATED TO SCATTERED...MAINLY
AFTERNOON SHOWERS AND THUNDERSTORMS...WILL OCCUR OVER THE NEXT TWO
DAYS. SURFACE HUMIDITY EXPECTED TO REMAIN ABOVE ANY WATCH OR WARNING
CRITERIA. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      94  74  92  73 /  20  20  50  30
PENSACOLA   93  76  92  74 /  20  20  40  30
DESTIN      92  77  91  76 /  20  20  40  30
EVERGREEN   94  72  92  71 /  30  20  40  30
WAYNESBORO  94  72  92  68 /  30  20  40  30
CAMDEN      95  72  92  71 /  30  20  40  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 23, 1:45 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
145 PM CDT FRI JUN 23 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-240000-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
145 PM CDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS AN INCREASED RISK OF DAMAGING DOWNBURST WINDS AND LARGE
HAIL WITH THUNDERSTORMS THIS AFTERNOON AND EVENING.  THE STORMS WILL
BE MOST NUMEROUS THIS AFTERNOON ALONG THE ALABAMA COASTAL
COUNTIES...AND OVER THE INLAND COUNTIES GENERALLY WEST OF THE
INTERSTATE 65 CORRIDOR.  IN ADDITION TO THE POTENTIAL OF DAMAGING
DOWNBURST WINDS...THE STORMS WILL PRODUCE FREQUENT AND DANGEROUS
LIGHTNING STRIKES WHICH COULD RESULT IN SOME POWER OUTAGES AS WELL
AS A DANGER TO BOATERS AND OTHER PERSONS IN OUTDOOR ACTIVITIES.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE ALABAMA AND
NORTHWEST FLORIDA BEACHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE REQUIRED THROUGH TONIGHT.

GARMON

In the hours before

Local storm report, Jun 23, 2:01 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
201 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HAIL             4 NW ORANGE BEACH       30.34N 87.63W
06/23/2006  M1.75 INCH       BALDWIN            AL   LAW ENFORCEMENT

            MIXED HAIL RANGING FROM MARBLES TO GOLF BALL SIZE
            REPORTED BY ORANGE BEACH POLICE OFFICER ON THE FOLEY
            BEACH EXPRESS.

&&

GARMON
Local storm report, Jun 23, 2:11 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
211 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     GULF SHORES             30.25N 87.70W
06/23/2006                   BALDWIN            AL   LAW ENFORCEMENT

            TREES REPORTED DOWN AROUND THE GULF SHORES AREA. REPORTED
            BY THE GULF SHORES POLICE DEPARTMENT.

&&

GARMON
Local storm report, Jun 23, 2:57 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
257 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     LIGHTNING        BEULAH                  30.54N 87.40W
06/23/2006                   ESCAMBIA           FL   EMERGENCY MNGR

            14 YEAR OLD MALE WAS STRUCK BY LIGHTNING. NO WORD ON
            SEVERITY OF INJURIES...EMT UNIT CURRENTLY RUSHING HIM TO
            THE HOSPITAL. REPORTED BY ESCAMBIA FL EMA OFFICIAL.

&&

GARMON

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 12:31 PM CDTSevere Thunderstorm WarningMOBMobile44 min
Jun 23, 12:37 PM CDTSevere Thunderstorm WarningMOBBaldwin38 min
Jun 23, 1:17 PM CDTSevere Thunderstorm WarningMOBBaldwin43 min
Jun 23, 1:17 PM CDTSevere Thunderstorm WarningMOBMobile43 min
Jun 23, 1:57 PM CDTSevere Thunderstorm WarningMOBMobile48 min
Jun 23, 2:00 PM CDTTornado WarningMOBBaldwin15 min
Jun 23, 2:03 PM CDTSevere Thunderstorm WarningMOBBaldwin57 min
Jun 23, 2:13 PM CDTSevere Thunderstorm WarningMOBWashington16 min
Jun 23, 2:57 PM CDTSevere Thunderstorm WarningMOBBaldwin48 min
Jun 23, 4:25 PM CDTSevere Thunderstorm WarningMOBClarke32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.